Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 296, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2001, 5:08 PM CDT for Butler County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 17, 2001, 5:08 PM CDT (22:08 UTC)
- Expired
- Sep 17, 2001, 6:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, KS
The radar
The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 5:32 PM CDT | Thunderstorm Wind 56 E | Cassoday, KS | A 20 X 24 foot shed damaged. Area newspapers contributed to this report. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
239 WUUS53 KICT 172208 SVRICT KSC015-172315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 508 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 615 PM CDT. * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF BURNS...OR ABOUT 13 MILES NORTH OF EL DORADO...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CASSODAY AROUND 540 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 615 PM CDT. LAT...LON 3807 9684 3794 9685 3793 9655 3807 9655 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 17, 3:05 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT MON SEP 17 2001 MAIN FORECAST PROBLEM IS EXTENT AND DURATION OF HEAVY PRECIP. SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WILL MOVE EAST ACROSS KS TONIGHT. THIS WILL INTERACT WITH QUASI-STATIONARY FRONT, DEEP MOISTURE, AND INCREASING LOW-LEVEL JET TO PRODUCE POTENTIAL FOR HEAVY RAIN ACROSS MUCH OF KS OVERNIGHT. COMBINED WITH 3 HOUR FLASH FLOOD INDICES AROUND 2 FOR MANY COUNTIES...PATTERN IMPRESSIVE ENOUGH TO WARRANT FLASH FLOOD WATCH. SECONDARY UPPER TROUGH WILL MOVE THROUGH ON TUESDAY AND MAINTAIN RAIN CHANCES THROUGHOUT DAY IN CENTRAL KANSAS, AND INTO TUESDAY NIGHT OVER EASTERN KANSAS. ADDITIONAL HEAVY RAIN POSSIBLE IN DEFORMATION ZONE IN EASTERN KANSAS ON TUESDAY, BUT WILL LET MIDNIGHT SHIFT DETERMINE WHETHER EXTENSION TO FLASH FLOOD WATCH IS WARRANTED FOR THAT DAY. NEXT PRECIP CHANCES LOOK TO BE SATURDAY AS BOTH MRF AND 12Z AVN MODELS BRING WEAK UPPER TROUGH ACROSS CENTRAL PLANS ALONG WITH SURFACE TROUGH. SO HAVE ADDED CHANCE IN FORECAST FOR THAT DAY. GUIDANCE TEMPS LOOK TO BE SIMILAR TO GOING FORECAST AND WILL DIFFER LITTLE FROM THEM. .ICT...FLASH FLOOD WATCH ALL OF CWA FOR TONIGHT
In the hours before
Special weather statement, Sep 17, 11:50 AM CDT, 5 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 1150 AM CDT MON SEP 17 2001 THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL... SOUTH CENTRAL AND SOUTHEAST KANSAS. SYNOPSIS: A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT. A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND DIME TO NICKEL SIZE HAIL SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. GDP
Special weather statement, Sep 17, 3:49 PM CDT, 1 hour 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 1150 AM CDT MON SEP 17 2001 THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL... SOUTH CENTRAL AND SOUTHEAST KANSAS. SYNOPSIS: A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT. A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND DIME TO NICKEL SIZE HAIL SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. GDP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:45 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Sep 17, 4:43 PM CDT | Tornado Warning | ICT | Rice | 32 min |
| Sep 17, 5:08 PM CDT | Tornado Warning | ICT | McPherson | 67 min |
| Sep 17, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 14 min |
| Sep 17, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 58 min |
| Sep 17, 6:02 PM CDT | Tornado Warning | ICT | Harvey, Reno | 58 min |
| Sep 17, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 66 min |
| Sep 17, 6:39 PM CDT | Tornado Warning | ICT | Butler | 51 min |
| Sep 17, 6:51 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 54 min |
| Sep 17, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.